Alert archive / Connecticut / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 2, NWS Albany, NY

May 27, 2005Northwest Hills Planning Region, Connecticut

NWS Albany, NY issued this severe thunderstorm warning at May 27, 2005, 6:35 PM EDT for Northwest Hills Planning Region, Connecticut. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2005, 6:35 PM EDT (22:35 UTC)
Expired
May 27, 2005, 7:15 PM EDT
In force
40 min
Issued by
NWS Albany, NY
Area
Counties, with a storm outline in the text

County Northwest Hills Planning Region, CT

The radar

The Brookhaven radar (KOKX), 91 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 10.6 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2005-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2005-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
621 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KALY 272235
SVRALY
CTC005-272315-
/O.NEW.KALY.SV.W.0002.050527T2235Z-050527T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
635 PM EDT FRI MAY 27 2005

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LITCHFIELD COUNTY IN NORTHERN CONNECTICUT

* UNTIL 715 PM EDT

* AT 633 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  GAYLORDSVILLE...OR ABOUT NEAR NEW MILFORD...AND MOVING EAST AT 35
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NEW PRESTON BY 640 PM EDT
  WOODBURY CENTER AND WOODBURY BY 655 PM EDT
  OAKVILLE AND THOMASTON BY 700 PM EDT
  6 MILES SOUTH OF TERRYVILLE BY 705 PM EDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4176 7351 4159 7356 4142 7277 4166 7270

$$
1 follow-up statement
000 
WWUS51 KALY 272307
SVSALY

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
706 PM EDT FRI MAY 27 2005

CTC005-272315-
/O.CON.KALY.SV.W.0002.000000T0000Z-050527T2315Z/
LITCHFIELD CT-
706 PM EDT FRI MAY 27 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 715 PM EDT FOR
SOUTHERN LITCHFIELD COUNTY...

AT 703 PM EDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE 
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS STORM WAS 
LOCATED NEAR EAST MORRIS...OR ABOUT 9 MILES NORTHWEST OF 
WATERBURY...MOVING EAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  THOMASTON AND OAKVILLE BY 710 PM EDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4176 7351 4159 7356 4142 7277 4166 7270

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 4:30 PM EDT, 2 hours 5 minutes earlier.

Area forecast discussion, May 27, 4:30 PM EDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
430 PM EDT FRI MAY 27 2005

.SHORT TERM (TONIGHT THROUGH MEMORIAL DAY)...FIRST DAY THIS
WEEK...WITH SUN ACROSS THE CWA.  LATEST RADAR PICTURE SHOWING
SHOWERS WITH EMBEDDED THUNDERSTORMS ACROSS CENTRAL AND WESTERN NEW
YORK. BIGGEST PROBLEM WITH ANY CONVECTION THAT DOES POP UP ACROSS
THE CWA WILL BE HAIL.  VIL OF THE DAY FROM 39 TO 43.  IT WILL NOT
TAKE MUCH TO GET HAIL OUT OF ANY CELLS THAT DEVELOP.  WENT WITH
LOWER PERCENTAGE CLOUD GRIDS FOR TONIGHT.  FROM THE GREATER CAPITAL
DISTRICT SOUTHWARD...WILL MENTION THUNDERSTORMS WITH POSSIBLE SMALL
HAIL.  THE FIRST PART OF SATURDAY LOOKS TO BE DRY.  H500 LOW MOVES
OVER THE CWA FOR AFTERNOON AND EVENING...SO WILL MENTION CHANCE OF
SHOWERS.ON SUNDAY...UPPER LEVEL LOW STARTS TO MOVE OFF SHORE. THERE
MAY BE A FEW SHOWERS EARLY IN THE DAY ON SUNDAY ACROSS THE NORTHERN
PORTION OF THE CWA...BY THE AFTERNOON...WILL INCLUDE A CHANCE ACROSS
THE ENTIRE CWA.  ON MEMORIAL DAY...THINGS SHOULD IMPROVE AS THE DAY
GOES ON AS HIGH PRESSURE BUILDS IN TEMPORARILY.
&&

.LONG TERM (TUESDAY THROUGH FRIDAY)...ON TUESDAY...GFS BRINGS A LOW
ACROSS THE OHIO VALLEY INTO THE NORTH EAST.  THIS COULD BRING SOME
DECENT QPF ACROSS THE REGION ON TUESDAY.  EUROPEAN KEEPS THE SYSTEM
SOUTH OF THE REGION.  LOW STILL IN PICTURE FOR WEDNESDAY.  HIGH
PRESSURE BUILDS IN FOR THE REMAINDER OF THE WEEK FOR THURSDAY AND
FRIDAY.
&&
.AVIATION...MAINLY VFR CONDITIONS WILL PREVAIL UNTIL SHOWERS AND
EMBEDDED THUNDERSTORMS MOVE INTO THE HUDSON VALLEY BETWEEN 21Z AND
22Z AHEAD OF A COLD FRONT...THEN MVFR CONDITIONS EXPECTED UNTIL 02Z
TO 03Z WHEN VFR CONDITIONS WILL OCCUR AGAIN. VSBYS WITH SHOWERS AND
THUNDERSTORMS EXPECTED TO LOWER TO 4-5SM WITH CIGS LOWERING TO
OVC025-040. WINDS WILL GENERALLY BE LIGHT AND VARIABLE EXCEPT
NORTHWEST WINDS 4 TO 6 KTS BETWEEN 20Z AND 02Z AND WEST TO SOUTHWEST
WINDS 6-8 KTS AFTER 16Z SATURDAY.
&&

.HYDROLOGY...DESPITE THE WET AND SHOWERY PATTERN OVER THE PAST
SEVERAL DAYS...RIVERS...STREAMS...CREEKS...AND RESERVOIRS WILL
CONTINUE TO BE WELL WITHIN BANK FULL AND NEAR NORMAL LEVELS FOR MAY.
SCATTERED RAIN SHOWERS/THUNDERSTORMS...SOME WITH LOCALLY HEAVY
RAIN...ASSOCIATED WITH THE COLD FRONT MAY PRODUCE ISOLATED HALF INCH
TO ONE INCH AMOUNTS LATE THIS AFTERNOON AND EARLY THIS EVENING
CAUSING SOME RISES LOCALLY...BUT MOST OF THE RAIN WILL BE LIGHT.
YET ANOTHER CUTOFF 500 MB LOW WILL BRING SHOWERY WEATHER TO NEW YORK
AND NEW ENGLAND SAT NIGHT THRU SUNDAY. A MORE SIGNIFICANT RAINFALL
EVENT IS POSSIBLE MONDAY NIGHT AND TUESDAY AS YET ANOTHER 500 MB
CLOSED LOW WITH A DEEP COMPLEX SURFACE LOW MOVES DIRECTLY OVER THE
HSA.
&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NY...NONE.
VT...NONE.

&&
Hazardous weather outlook, May 27, 8:46 AM EDT, 9 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
846 AM EDT FRI MAY 27 2005

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-281100-
BENNINGTON VT-EASTERN ALBANY NY-EASTERN COLUMBIA NY-
EASTERN DUTCHESS NY-EASTERN GREENE NY-EASTERN RENSSELAER NY-
EASTERN SCHENECTADY NY-EASTERN ULSTER NY-EASTERN WINDHAM VT-
HAMILTON NY-MONTGOMERY NY-NORTHERN BERKSHIRE MA-NORTHERN FULTON NY-
NORTHERN HERKIMER NY-NORTHERN LITCHFIELD CT-NORTHERN SARATOGA NY-
NORTHERN WARREN NY-NORTHERN WASHINGTON NY-SCHOHARIE NY-
SOUTHEAST WARREN NY-SOUTHERN BERKSHIRE MA-SOUTHERN FULTON NY-
SOUTHERN HERKIMER NY-SOUTHERN LITCHFIELD CT-SOUTHERN SARATOGA NY-
SOUTHERN WASHINGTON NY-WESTERN ALBANY NY-WESTERN COLUMBIA NY-
WESTERN DUTCHESS NY-WESTERN GREENE NY-WESTERN RENSSELAER NY-
WESTERN SCHENECTADY NY-WESTERN ULSTER NY-WESTERN WINDHAM VT-
846 AM EDT FRI MAY 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT
WESTERN NEW ENGLAND.

.DAY ONE...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
THIS EVENING AHEAD OF AND ALONG A COLD FRONT MOVING THROUGH THE
REGION. THE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE...BUT SOME
THUNDERSTORMS MAY PRODUCE SMALL HAIL.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT PLEASE SEND ANY
REPORTS OF HAIL INCLUDING TIME OF OCCURRENCE...LOCATION AND SIZE TO
THE NATIONAL WEATHER SERVICE.

In the hours before

Local storm report, May 27, 5:49 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
549 PM EDT FRI MAY 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0548 PM     HAIL             GLENFORD                42.00N 74.13W
05/27/2005  0.25 INCH        ULSTER             NY   TRAINED SPOTTER

&&

VKOLECI
Local storm report, May 27, 6:11 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
611 PM EDT FRI MAY 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0548 PM     HAIL             CATSKILL                42.21N 73.87W
05/27/2005  0.25 INCH        GREENE             NY   TRAINED SPOTTER

&&

VKOLECI

Nearby

Severe Thunderstorm Warnings in Connecticut, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.